Virginia, 2008

Hail and Damaging Winds in Virginia, June 22, 2008

June 22, 2008 · NWS RNK · 64 events in 23 counties and zones

An upper level area of low pressure moved across the region ahead of a weak upstream cold front. These features combined with an unstable air mass to produce widespread strong to severe thunderstorms that produced not only large hail but also included some wind damage on June 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level area of low pressure moved across the region ahead of a weak upstream cold front. These features combined with an unstable air mass to produce widespread strong to severe thunderstorms that produced not only large hail but also included some wind damage on June 22. These severe storms lingered well after the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 9:50 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 22, 9:50 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 AM EDT SUN JUN 22 2008

.SYNOPSIS...
A WEAK COOL FRONT WILL SLIDE ACROSS THE APPALACHIANS MOUNTAINS
LATE TODAY AND REMAIN IN THE VICINTY THROUGH MONDAY BEFORE FINALLY
PUSHING WELL EAST OF THE AREA TUESDAY. HIGH PRESSURE WILL THEN BE
IN CONTROL FOR MOST OF THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN APPROACHING WEAK FRONTAL BOUNDARY AND ADDITIONAL S/WV ENERGY
LATER THIS AFTERNOON WILL HELP KEEP LAPSE RATES RELATIVELY
STEEP...AS WELL AS HELP INCREASE SHEAR A BIT AND BRING IN SOME
DRIER AIR ALOFT LATE IN THE DAY. SOME ADDITIONAL COOLING ALOFT IN
THE WEST WILL LEAD TO SFC CAPES OF 2000 J/KG OR HIGHER. AS A
RESULT...APPEARS THE CHANCES ARE BETTER FOR SOME MORE ORGANIZED
CONVECTION AND PROBABLY A FEW MORE SEVERE STORMS COMPARED TO
SATURDAY...WITH WIND PERHAPS HIGHEST THREAT. SUSPECT EARLIEST
CONVECTION ONCE AGAIN OVER HIGHEST TERRAIN BUT SPREADING EAST AND
ALSO MORE ORGANIZED MOVING IN FROM WEST LATE IN THE DAY OR
EVENING. JUST WENT WITH MODERATE TO HIGH CHC POPS EVERYWHERE...WITH
HIGHEST IN THE WEST LATE.

WHILE THERE MAY BE MORE AREAS THAT BY EARLY EVENING HAVE
EXPERIENCE CONVECTION COMPARED TO SATURDAY...THE TIMING OF THE SFC
BOUNDARY AND STRONGER UPPER LEVEL WAVE IS LIKELY TO ONCE AGAIN
KEEP SOME CONVECTION GOING WELL INTO THE OVERNIGHT HOURS. SO AHVE
KEPT A SMALL CHC POP UP FOR THE WEST ALL NIGHT...SLIGHT CHC IN THE
EAST.

AM STICKING VERY CLOSE TO MAV GUIDANCE FOR HIGHS TODAY AND LOWS
OVERNIGHT WITH SMALL UPWARD ADJUSTMENTS PER RECENT COOL BIASES FOR
HIGHS. HIGHS VERY SIMILAR TO SATURDAY WITH MID TO UPPER 80S EAST
AND 70S TO NEAR 80 WEST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WHILE FRONTAL BOUNDARY...WHATS LEFT OF IT...MAY END UP BEING JUST
TO THE EAST OF CWA ON MONDAY...TROF AMPLIFIES WITH STRONGER WAVE
DIGGING AROUND BOTTOM BY EARLY MONDAY AND MAY ACTUALLY HELP TO
HOLD BOUNDARY IN PLACE OR EVEN PULL IT BACK SOMEWHAT. SOME
INDICATIONS OF MUCH MORE ORGANIZED LINE OF CONVECTION FORMING
LATER IN THE DAY...LIKELY OUT EAST. BUT WITH COLDER AIR ALOFT
STILL MOVING IN TO WEST...MORE SCT CONV STILL POSSIBLE BACK THERE.
FOR NOW AHVE NOT INDICATED HIGHER CHANCES EAST OR WEST...BUT
EVENTUALLY MAY NEED TO GO WITH LIKELY POPS OUT EAST FOR MONDAY.

MODELS ALL IN AGREEMENT THAT THIS MORE SIGNIFICANT WAVE WILL PUSH
THE BOUNDARY WELL EAST OVERNIGHT AND INTO TUES...AND
SIGNIFICANTLY DRY THINGS OUT...ALTHOUGH NOT NECESSARILY COOL
THINGS OFF AS SLIGHTLY LOW THICKNESSES WILL BE OFFSET BY MORE
ABUNDANT SUNSHINE AND LOWER DEW PTS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NOT MUCH AMPLITUDE TO THE UPPER FLOW...MEANS THAT THE HEAT RIDGE
OVER THE SONORAN DESERT WILL STAY PUT...KEEPING THE EASTERN HALF
OF THE CONUS UNDER ZONAL FLOW TO AT WORST A WEAK TROUGH INTO NEXT
WEEKEND. AS SOME OF THE WARMER H85 TEMPS TRY TO PUSH NORTH...A
WEAK BOUNDARY MAY SETUP ACROSS THE TENNESSEE VALLEY...WITH A SLT
CHC FOR SHWS AND THUNDERSTORMS NEXT WEEKEND. TEMPS SHOULD BE BEAR
NORMAL FOR MUCH OF NEXT WEEK.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
MVFR VSBYS COMING UP QUICKLY THIS MORNING ALTHOUGH DAN MAY STAY AT
IFR THRU 13Z OR SO. HAVE BEEN DOWN TO 1/4 MI VSBY. A FEW WEAKENING
SHWRS STILL LINGERING ARND LWB AND BLF...INCLUDED BRIEF PERIOD OF
VCTS BUT MAINLY SHWRS AT THIS POINT.

LOOKS LIKE CONVECTIVE COVERAGE WILL BE A BIT BETTER BY THIS AFTERNOON
AND EVENING COMPARED TO SATURDAY AS A WEAK COLD FRONT
APPROACHES...BUT THERE IS NOT ANY PARTICULAR FEATURE AT THIS POINT
TO FOCUS ON WHERE THEY SHOULD DEVELOP. INITIAL WAVE ENTERING WEST
VIRGINIA MAY RE-TRIGGER CONVECTION BY LATE MORNING OR EARLY
AFTERNOON ALONG AND EAST OF BLUE RDG...WITH BIGGER WAVE HEADED IN
BY LATE AFTERNOON TO TRIGGER MORE ACTIVTY IN ALL LOCATIONS. BUT
THIS IS A TRICKY FORECAST AND HAVE BEGIN TO REINTRODUCE VCTS MOST
LOCATIONS BY EARLY AFT. COVERAGE NOT EXPECTED TO BE QUITE HIGH
ENOUGH FOR MENTIONING TS EXPLICITELY IN TAFS. CHANCES OF
ANY ONE SITE SEEING A TSTM IS PROBABLY 40 TO 50 PCT. MAY BE ABLE
TO PUT IN A TEMPO GROUP IN LATER FCSTS. HOWEVER ISOLATED ANY
STORMS COULD BE STRONG WITH WINDS GUSTS TO 50 MPH POSSIBLE AND
HAIL.

MORE MVFR FOG TO DEVELOP MOST LOCATIONS AND LIKELY IFR AT LWB AND
DAN...ESPECIALLY IF THEY PICK OF RAINFALL TODAY.

STILL A CONTINUED CHANCE OF SCATTERED CONVECTION MONDAY AFTERNOON.
NOTICEABLE CLEARING WILL OCCUR TUE AND WED AS HIGH PRESSURE BUILDS
IN ACROSS OUR SOUTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...JS/SK
SHORT TERM...SK
LONG TERM...KM
AVIATION...JJ/JS/SK
Hazardous weather outlook, Jun 22, 3:41 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 AM EDT SUN JUN 22 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
441 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND
NORTHWEST NORTH CAROLINA...

WHILE ISOLATED THUNDERSTORMS MAY BE POSSIBLE THIS MORNING...THE
COVERAGE IS EXPECTED TO EXPAND BY EARLY THIS AFTERNOON AND A FEW
STORMS MAY BECOME SEVERE. DAMAGING WIND GUSTS AND LARGE HAIL ARE
THE MOST LIKELY SEVERE THREATS...AND THIS COULD LAST WELL INTO THE
EVENING HOURS. WHILE ANY SEVERE WEATHER IS NOT LIKELY TO BE
WIDESPREAD...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE
WITHIN THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN DURING THE
AFTERNOON MONDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER IS RATHER
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

58 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Grayson

When
June 22, 11:14 AM EST
Where
Grayson County, Elk Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.720, -81.180

Hail, Roanoke (C)

When
June 22, 11:33 AM EST
Where
Roanoke (C) County, 3.16 mi SSW of Roanoke
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -79.977

Hail, Carroll

When
June 22, 11:50 AM EST
Where
Carroll County, 0.44 mi NW of Byllesby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.785, -80.935

Hail, Pulaski

When
June 22, 12:09 PM EST
Where
Pulaski County, Fairlawn
Measured
0.75 in hail
Reported by
Public
Coordinates
37.150, -80.600

Hail, Galax (C)

When
June 22, 12:20 PM EST
Where
Galax (C) County, Galax
Measured
0.75 in hail
Reported by
Public
Coordinates
36.670, -80.920

Hail, Galax (C)

When
June 22, 12:25 PM EST
Where
Galax (C) County, Galax
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.670, -80.920

Hail covered the ground.

Hail, Carroll

When
June 22, 12:26 PM EST
Where
Carroll County, Hillsville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.770, -80.730

Hail, Montgomery

When
June 22, 12:26 PM EST
Where
Montgomery County, 2.61 mi S of Vicker
Measured
0.88 in hail
Reported by
Public
Coordinates
37.112, -80.476

Hail, Craig

When
June 22, 12:30 PM EST
Where
Craig County, 1.49 mi SSE of Abbott
Measured
1 in hail
Reported by
Public
Coordinates
37.400, -80.140

Hail, Carroll

When
June 22, 12:30 PM EST
Where
Carroll County, 1.31 mi ESE of Gladeville
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.670, -80.880

Hail accumulated to four to six inches in depth.

Hail, Carroll

When
June 22, 12:34 PM EST
Where
Carroll County, 3.83 mi NNW of Laurel Fork
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.770, -80.550

Hail, Roanoke

When
June 22, 12:52 PM EST
Where
Roanoke County, 0.88 mi SE of Cave Spg
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -80.010

Hail covered the ground.

Hail, Roanoke (C)

When
June 22, 12:55 PM EST
Where
Roanoke (C) County, 0.88 mi NW of Roanoke
Measured
0.88 in hail
Reported by
Public
Coordinates
37.280, -79.960

Hail, Roanoke

When
June 22, 12:59 PM EST
Where
Roanoke County, Cave Spg
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -80.020

Hail, Roanoke (C)

When
June 22, 1:00 PM EST
Where
Roanoke (C) County, 0.88 mi NW of Roanoke
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -79.960

Hail, Roanoke (C)

When
June 22, 1:02 PM EST
Where
Roanoke (C) County, 0.88 mi NW of Roanoke
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -79.960

Hail, Botetourt

When
June 22, 1:10 PM EST
Where
Botetourt County, Daleville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.420, -79.920

Hail, Roanoke

When
June 22, 1:10 PM EST
Where
Roanoke County, 0.88 mi SE of Cave Spg
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -80.010

Hail, Alleghany

When
June 22, 1:12 PM EST
Where
Alleghany County, 2.84 mi ENE of Cliffdale
Measured
0.88 in hail
Reported by
Public
Coordinates
37.698, -79.974

Hail, Botetourt

When
June 22, 1:15 PM EST
Where
Botetourt County, Daleville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -79.920

Hail, Roanoke (C)

When
June 22, 1:15 PM EST
Where
Roanoke (C) County, 1.26 mi E of (Roa)woodrum Fld Roa
Measured
1 in hail
Reported by
Public
Coordinates
37.329, -79.957

Hail, Patrick

When
June 22, 2:07 PM EST
Where
Patrick County, 1.03 mi S of Patrick Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.635, -80.199

Hail, Bath

When
June 22, 2:12 PM EST
Where
Bath County, 2.57 mi W of Bacova Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
38.021, -79.917

Hail, Bedford

When
June 22, 2:20 PM EST
Where
Bedford County, 5.66 mi SSE of Moneta
Measured
1.25 in hail
Reported by
Public
Coordinates
37.102, -79.601

Hail, Bath

When
June 22, 2:24 PM EST
Where
Bath County, 1.83 mi NNE of Mountain Grove
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.125, -79.870

Hail, Wythe

When
June 22, 2:37 PM EST
Where
Wythe County, 1.77 mi SW of Favonia
Measured
0.75 in hail
Reported by
Public
Coordinates
36.950, -81.200

Hail, Bedford

When
June 22, 2:46 PM EST
Where
Bedford County, 6.54 mi SSW of Huddleston
Measured
1.75 in hail
Reported by
Department of Highways
Coordinates
37.084, -79.530

Hail, Campbell

When
June 22, 3:00 PM EST
Where
Campbell County, 1.1 mi E of Altavista
Measured
0.75 in hail
Reported by
Public
Coordinates
37.120, -79.280

Hail, Campbell

When
June 22, 3:05 PM EST
Where
Campbell County, 1.1 mi E of Altavista
Measured
1.75 in hail
Reported by
Public
Coordinates
37.120, -79.280

Hail, Campbell

When
June 22, 3:06 PM EST
Where
Campbell County, 0.88 mi SW of Lynch Station
Measured
0.75 in hail
Reported by
Public
Coordinates
37.140, -79.310

Hail, Campbell

When
June 22, 3:15 PM EST
Where
Campbell County, 1.1 mi E of Altavista
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -79.280

Hail, Campbell

When
June 22, 3:19 PM EST
Where
Campbell County, 0.69 mi N of Lynch Station
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.160, -79.300

Hail, Campbell

When
June 22, 3:38 PM EST
Where
Campbell County, Gladys
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -79.080

Thunderstorm Wind, Campbell

When
June 22, 3:45 PM EST
Where
Campbell County, 0.31 mi NNE of Naruna
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
37.124, -78.999

Thunderstorm winds blew down a tree on Route 648. Damage values are estimated.

Hail, Halifax

When
June 22, 3:49 PM EST
Where
Halifax County, 1.95 mi NE of Alton
Measured
1 in hail
Reported by
Public
Coordinates
36.587, -78.972

Hail, Charlotte

When
June 22, 4:15 PM EST
Where
Charlotte County, 0.14 mi W of Red House
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.180, -78.802

Hail, Pittsylvania

When
June 22, 4:59 PM EST
Where
Pittsylvania County, 0.38 mi N of Java
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.836, -79.230

Hail, Charlotte

When
June 22, 5:15 PM EST
Where
Charlotte County, 0.69 mi S of Keysville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.040, -78.480

Hail, Tazewell

When
June 22, 6:20 PM EST
Where
Tazewell County, 0.88 mi SE of Bluefield
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -81.270

Hail, Tazewell

When
June 22, 6:22 PM EST
Where
Tazewell County, 0.88 mi SE of Bluefield
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -81.270

Hail, Tazewell

When
June 22, 6:24 PM EST
Where
Tazewell County, 0.88 mi SE of Bluefield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.240, -81.270

Thunderstorm Wind, Tazewell

When
June 22, 6:30 PM EST
Where
Tazewell County, 1.1 mi E of Richlands
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.100, -81.800

Large trees were blown down by thunderstorm winds. Damage values are estimated.

Hail, Campbell

When
June 22, 6:52 PM EST
Where
Campbell County, 2.97 mi NNE of Posm
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.420, -79.060

Hail, Grayson

When
June 22, 6:55 PM EST
Where
Grayson County, 0.64 mi E of Elk Creek
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.719, -81.169

Hail, Giles

When
June 22, 7:06 PM EST
Where
Giles County, 0.55 mi W of Berton
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -80.630

Hail, Montgomery

When
June 22, 7:35 PM EST
Where
Montgomery County, Blacksburg
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.230, -80.420

Hail, Montgomery

When
June 22, 7:35 PM EST
Where
Montgomery County, 1.08 mi ENE of Mountain View
Measured
1 in hail
Reported by
Public
Coordinates
37.276, -80.432

Hail, Montgomery

When
June 22, 7:38 PM EST
Where
Montgomery County, 1.38 mi N of Blacksburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.250, -80.420

Hail, Montgomery

When
June 22, 7:40 PM EST
Where
Montgomery County, 1.01 mi NNE of Blacksburg
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
37.244, -80.416

Hail, Montgomery

When
June 22, 7:45 PM EST
Where
Montgomery County, 0.37 mi S of Mt Tabor
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
37.265, -80.400

Hail, Craig

When
June 22, 7:48 PM EST
Where
Craig County, 0.38 mi E of Looney
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
37.470, -80.163

Hail, Montgomery

When
June 22, 7:52 PM EST to 8:00 PM EST
Where
Montgomery County, 3.09 mi ESE of Ironto
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
37.237, -80.296

Hail, Craig

When
June 22, 7:56 PM EST
Where
Craig County, 2.84 mi SSE of New Castle
Measured
0.75 in hail
Reported by
Public
Coordinates
37.460, -80.108

Hail, Rockbridge

When
June 22, 8:00 PM EST
Where
Rockbridge County, 1.2 mi W of Natural Bridge
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.630, -79.572

Hail fell at Interstate 81.

Hail, Henry

When
June 22, 8:09 PM EST
Where
Henry County, 3.54 mi WNW of Philpott
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.808, -80.053

Hail fell over Philpott Reservior.

Hail, Montgomery

When
June 22, 8:26 PM EST
Where
Montgomery County, Shawsville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.170, -80.270

Hail, Montgomery

When
June 22, 8:34 PM EST
Where
Montgomery County, Elliston
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -80.230

Thunderstorm Wind, Franklin

When
June 22, 9:35 PM EST
Where
Franklin County, 2.04 mi W of Prilliman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.879, -80.037

Thunderstorm winds brought down several large tree limbs.

Hail, Bedford

When
June 22, 9:40 PM EST
Where
Bedford County, 2.17 mi NNW of Moneta
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -79.643

Thunderstorm Wind, Franklin

When
June 22, 9:46 PM EST
Where
Franklin County, 4.3 mi N of Wirtz
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
37.142, -79.893

Thunderstorm winds blew down a tree on Boones Mill Road, one mile west of Route 116. Damage values are estimated.

Thunderstorm Wind, Carroll

When
June 22, 9:51 PM EST
Where
Carroll County, 5.52 mi SSW of Laurel Fork
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.642, -80.541

Several large tree limbs were blown down.

Hail, Bedford

When
June 22, 9:54 PM EST
Where
Bedford County, 3.45 mi S of Stone Mt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.130, -79.567

Hail, Franklin

When
June 22, 10:16 PM EST
Where
Franklin County, 0.56 mi W of Henry
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.830, -79.990

Lightning, Henry

When
June 22, 11:00 PM EST
Where
Henry County, 1.13 mi S of Bassett
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.754, -79.978

Lightning started a fire and burnt an old barn to the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114941, 114949, 114942, 114950, 114944, 114945, 114946, 114957, 114956, 114959, 114953, 114963, 114965, 114968, 114966, 114967, 114961, 114970, 114973, 114962, 114972, 114980, 114977, 114983, 114990, 114978, 114987, 114988, 115604, 115605, 115607, 115609, 115611, 115613, 115615, 115619, 115620, 115624, 115627, 115629, and more.